Tennessee, 2022

Flash Flooding and Hail in Tennessee, July 12, 2022

July 12, 2022 · NWS OHX · 32 events in 12 counties and zones

The largest severe weather event of summer 2022 affected much of Middle Tennessee during the afternoon and evening hours on July 12, with numerous severe thunderstorms producing large hail and wind damage. Up to softball size hail was reported in the Chapel Hill area of Marshall County, which is the largest hail reported in Middle Tennessee in many years.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The largest severe weather event of summer 2022 affected much of Middle Tennessee during the afternoon and evening hours on July 12, with numerous severe thunderstorms producing large hail and wind damage. Up to softball size hail was reported in the Chapel Hill area of Marshall County, which is the largest hail reported in Middle Tennessee in many years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 12, 1:27 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
227 PM CDT Tue Jul 12 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 213 PM CDT Tue Jul 12 2022

Temperatures continue to climb this afternoon ahead of the
approaching cold front, and storms have already begun to develop
in KY just ahead of the front. Dewpoints in the low to mid 70s are
providing plenty of moisture, and strong instability is in place
across the mid state. With the front approaching, additional
showers and storms will develop, and have the potential to become
strong to severe, with the main threat being damaging wind gusts.
PWAT values remain high as well, and some CAMs suggest showers and
storms later this evening and overnight may be able to run more
east to west, and any training of these storms may lead to some
localized flooding concerns. Instability does weaken tonight into
the overnight hours, but enough exists ahead of the front to keep
chances for stronger storms in the overnight hours.

It appears that the front may move a bit further south than
previous guidance suggested, which will limit pops to the far
south and southeast Wednesday. Should the front stall further
north, precip chances will move north as well. Right now the
strong to severe storm risk will be further south, but depending
on the location of the front, a few strong storms will be possible
in the far south Wednesday afternoon. Conditions should be dry
Wednesday night as the Midwest trough slowly moves east.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 213 PM CDT Tue Jul 12 2022

Thursday and Friday now look to be dry as the Midwest trough moves
east and a Plains high keeps us in northwest flow with little
disturbances absent in the pattern. The GFS and ECMWF remain on
different solutions from Saturday onward as the GFS brings a
shortwave and front over the area Saturday, and the ECMWF remains
dry. They both agree that the tropical low phases with a trough to
our south, and keeps a lot of the showers and storms associated
with that low to the south as well. However, with more of a
northwest flow pattern and frequent troughs moving through to our
north, both models are suggesting a more active and wetter pattern
for next week. Either model doesnt show a wash out by any means,
and both have little agreement on timing, but it seems that we
will have more chances for rain starting Saturday but especially
Sunday and Monday where there is a little bit of agreement.
Diurnal forcing will help the weaker upper flow pattern so have
slightly higher pops for the afternoon hours. Temps look to be
near seasonal normals for at least the first half of the week next
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Jul 12 2022

VFR conditions continue for now, with TSRA/VCTS expected this
afternoon and overnight. Periods of decreased vis and cigs
possible if thunderstorm moves directly over terminal. Do expect
fog to develop overnight at CSV, with IFR vis expected and some
LIFR conditions certainly possible between 10Z and 13Z. Westerly
winds will become more northerly after 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  92  69  93 /  50  10   0   0
Clarksville    67  91  65  93 /  10   0   0   0
Crossville     66  82  62  84 /  60  30  10  10
Columbia       69  91  66  92 /  60  20  10  10
Cookeville     68  85  64  87 /  60  10   0   0
Jamestown      66  83  63  84 /  60  10   0  10
Lawrenceburg   69  88  66  90 /  40  30  10  10
Murfreesboro   70  90  65  92 /  60  10   0   0
Waverly        70  89  67  92 /  40  40  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....Adcock
Hazardous weather outlook, Jul 12, 2:27 AM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
327 AM CDT Tue Jul 12 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
327 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Heat index values will range 100 to 105 degrees for
locations west of Cumberland Plateau Region this afternoon.

Some strong to severe thunderstorms maybe possible late this
afternoon into evening hours tonight across mid state region.
Strong gusty to damaging winds will be main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Jul 12, 2:13 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT Tue Jul 12 2022

TNZ005-006-122045-
Stewart TN-Montgomery TN-
313 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of western Montgomery
and east central Stewart Counties through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Indian Mound, or 9 miles southeast of Big Rock, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Indian Mound, Palmyra and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8732 3633 8747 3634 8751 3649 8773
      3662 8764
TIME...MOT...LOC 2013Z 300DEG 11KT 3652 8761

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Jul 12, 2:51 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
351 PM CDT Tue Jul 12 2022

TNZ008-009-122115-
Sumner TN-Macon TN-
351 PM CDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northern Sumner and
northwestern Macon Counties through 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westmoreland to near Portland. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westmoreland, Cross Plains, Portland, Mitchellville, Oak Grove and
Bethpage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 8623 3657 8597 3643 8650 3652 8664
      3653 8664 3657 8660 3663 8657 3665 8648
TIME...MOT...LOC 2050Z 297DEG 16KT 3663 8639 3658 8659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger

The radar

The Nashville radar (KOHX), 32 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

14 hail, 14 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Sumner

When
July 12, 3:08 PM CST
Where
Sumner County, 3 mi S of Portland
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.537, -86.520

Twitter report of estimated penny size hail.

Thunderstorm Wind, Jackson

When
July 12, 3:57 PM CST
Where
Jackson County, 1.94 mi NE of Sugar Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.451, -85.578

Facebook report of numerous trees blown down on Highway 53 between Gainesboro and Celina.

Thunderstorm Wind, Macon

When
July 12, 4:02 PM CST
Where
Macon County, 2.12 mi NNW of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.600, -86.140

Social media reports indicated a few trees were blown down on Westfork Creek Road, Hanestown Road, and Rocky Mound Road.

Thunderstorm Wind, Smith

When
July 12, 4:25 PM CST
Where
Smith County, 1.36 mi SSW of Defeated
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.302, -85.909

Trees and power lines were blown down with power outages in the northern part of Smith County, including the Defeated Creek area.

Thunderstorm Wind, Jackson

When
July 12, 4:35 PM CST
Where
Jackson County, Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.270, -85.800

Facebook photos showed trees uprooted across Jackson County.

Hail, Putnam

When
July 12, 4:58 PM CST
Where
Putnam County, 2 mi NE of Cookeville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.191, -85.475

Dime size hail reported via mPing.

Thunderstorm Wind, Putnam

When
July 12, 4:59 PM CST
Where
Putnam County, Bloomington Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.200, -85.620

A Facebook report indicated trees and power lines were blown down in Bloomington Springs.

Hail, Williamson

When
July 12, 5:28 PM CST
Where
Williamson County, 2.36 mi E of Nolensville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.947, -86.638

Nickel to quarter size hail was reported on Carmine Street in Nolensville.

Hail, Williamson

When
July 12, 5:35 PM CST
Where
Williamson County, 2.17 mi E of Nolensville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.946, -86.641

Facebook report and photos showed golfball size hail fell on Grand Street in Nolensville.

Thunderstorm Wind, Williamson

When
July 12, 5:35 PM CST
Where
Williamson County, 2.24 mi E of Nolensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.950, -86.640

Facebook reports indicated trees and stop signs were blown down with trampolines blown into the road in the Grand Street area of Nolensville.

Hail, Rutherford

When
July 12, 5:45 PM CST
Where
Rutherford County, Rocky Fork
Measured
1.5 in hail
Reported by
Public
Coordinates
35.930, -86.580

Twitter tSpotter reports indicated hail up to ping pong ball size fell 6 miles southeast of Nolensville.

Hail, Rutherford

When
July 12, 5:50 PM CST
Where
Rutherford County, 1.61 mi NNE of Donnel Chapel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.770, -86.216

Hail up to quarter size fell in the 3300 block of Cripple Creek Road.

Thunderstorm Wind, Rutherford

When
July 12, 5:50 PM CST
Where
Rutherford County, 1.49 mi NNE of Donnel Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.770, -86.220

Several trees were blown down in the 3300 block of Cripple Creek Road.

Hail, Rutherford

When
July 12, 5:50 PM CST
Where
Rutherford County, Murfreesboro
Measured
1 in hail
Reported by
Social Media
Coordinates
35.850, -86.420

Twitter tSpotter photo showed 1 inch hail fell in Murfreesboro.

Hail, Cannon

When
July 12, 6:02 PM CST
Where
Cannon County, 1.09 mi N of Bradyville
Measured
1 in hail
Reported by
Social Media
Coordinates
35.746, -86.170

Dime to quarter size hail was reported in Bradyville near Bradyville Road at Highway 99.

Thunderstorm Wind, Rutherford

When
July 12, 6:27 PM CST
Where
Rutherford County, Christiana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.720, -86.400

Facebook reports and photos showed trees and power lines blown down in Christiana.

Thunderstorm Wind, Rutherford

When
July 12, 6:36 PM CST
Where
Rutherford County, Plainview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.700, -86.370

Scattered trees were blown down across southern Rutherford County.

Hail, Williamson

When
July 12, 6:42 PM CST
Where
Williamson County, 2.8 mi E of Reeds Store
Measured
1 in hail
Reported by
Social Media
Coordinates
35.720, -86.720

Twitter tSpotter photo showed 1 inch hail fell in the Flat Creek area.

Hail, Marshall

When
July 12, 6:48 PM CST
Where
Marshall County, Holtland
Measured
1 in hail
Reported by
Social Media
Coordinates
35.700, -86.700

Twitter tSpotter report of quarter size hail 4 miles southwest of Eagleville.

Hail, Bedford

When
July 12, 6:52 PM CST
Where
Bedford County, Rover
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.670, -86.600

Social media reports indicated quarter to ping pong ball size hail fell in Rover.

Hail, Marshall

When
July 12, 7:19 PM CST
Where
Marshall County, Chapel Hill
Measured
3 in hail
Reported by
Social Media
Coordinates
35.630, -86.700

Twitter tSpotter report of 3 inch diameter hail in Chapel Hill.

Hail, Marshall

When
July 12, 7:25 PM CST
Where
Marshall County, Chapel Hill
Measured
4 in hail
Reported by
Social Media
Coordinates
35.630, -86.700

Numerous social media photos showed hail ranging from baseball to softball size fell in Chapel Hill. One photo showed a hailstone 4 inches long by 2.8 inches wide.

Thunderstorm Wind, Bedford

When
July 12, 7:42 PM CST
Where
Bedford County, 2.22 mi ESE of Bomar Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.560, -86.412

Twitter tSpotter report of a large tree blown down on Minkslide Road.

Hail, Williamson

When
July 12, 8:12 PM CST
Where
Williamson County, 0.37 mi N of Ewingville
Measured
1 in hail
Reported by
Social Media
Coordinates
35.925, -86.869

Social media reports indicated quarter size hail fell in downtown Franklin.

Flash Flood, Bedford

When
July 12, 8:41 PM CST
Where
Bedford County, 0.71 mi SSW of Rover to 0.78 mi NW of Taylor Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.660, -86.604

A few roads were closed in Rover due to high water, including Cedar Grove Road.

Thunderstorm Wind, Marshall

When
July 12, 8:45 PM CST
Where
Marshall County, 1.59 mi SSW of Mooresville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.410, -86.934

Trees and power lines were blown down on Bear Creek Road.

Thunderstorm Wind, Giles

When
July 12, 8:45 PM CST
Where
Giles County, 1.66 mi SSE of Stiversville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.428, -87.037

Approximately 15 to 20 large trees were uprooted near the Maury County line, with some trees blown down across Columbia Highway. Dime size hail also fell two separate times that covered the front porch of a nearby home.

Thunderstorm Wind, Lawrence

When
July 12, 9:58 PM CST
Where
Lawrence County, 3.5 mi N of Lawrenceburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.280, -87.256

Trees and power lines were blown down on Byrd Road with the road blocked.

Thunderstorm Wind, Lawrence

When
July 12, 10:05 PM CST
Where
Lawrence County, 1.86 mi N of Lawrenceburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.257, -87.248

Trees were blown down near Gimlet Road and near Weakley Creek Road.

Flash Flood, Giles

When
July 12, 10:08 PM CST
Where
Giles County, 1.32 mi SSW of Bivens to 1.13 mi S of Bivens
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.381, -86.975

Highway 129 was flooded and impassable east of Lynnville.

Flash Flood, Marshall

When
July 12, 10:15 PM CST
Where
Marshall County, 1.29 mi WNW of Robertson Fork to 1.95 mi N of Robertson Fork
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.388, -86.951

Facebook report indicated major road flooding occurred on Bear Creek Road.

Flash Flood, Lawrence

When
July 12, 11:20 PM CST
Where
Lawrence County, 1.81 mi SSE of Flatwoods to 1.62 mi ENE of Lawrenceburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.277, -87.335

A car stalled in high water with three people trapped inside on Mount Ararat Road. Flood waters also reached 1 to 1.5 feet deep on Weakley Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050518, 1050519, 1050520, 1050522, 1050521, 1050523, 1050524, 1050525, 1050527, 1050528, 1050526, 1050529, 1050530, 1050531, 1050532, 1050533, 1050534, 1050535, 1050537, 1050536, 1050538, 1050539, 1050540, 1050541, 1050542, 1050543, 1050544, 1050545, 1050546, 1050547, 1050548, 1050549.